Alert archive / Arizona / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood watch at Jul 15, 2018, 9:35 AM MST for 4 counties in Arizona. It took effect at Jul 15, 2018, 11:00 AM MST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2018, 9:35 AM MST (16:35 UTC)
- In effect from
- Jul 15, 2018, 11:00 AM MST
- Expired
- Jul 15, 2018, 6:15 PM MST
- In force
- 7 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 4.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541 WGUS65 KTWC 151635 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tucson AZ 935 AM MST Sun Jul 15 2018 AZZ505-506-509>511-160300- /O.NEW.KTWC.FF.A.0002.180715T1800Z-180716T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ South Central Pinal County-Southeast Pinal County- Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains- Including the cities of Clifton, Safford, Hannagan Meadow, and Mount Graham 935 AM MST Sun Jul 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST THIS EVENING... The National Weather Service in Tucson has issued a * Flash Flood Watch for a portion of Southeast Arizona, including the following areas, Galiuro and Pinaleno Mountains, South Central Pinal County, Southeast Pinal County, Upper Gila River Valley, and White Mountains of Graham and Greenlee Counties. * Until 8 PM MST this evening * Scattered showers and isolated thunderstorms will be on the increase late this afternoon into the evening hours. Several mountain locations have received 2.5 to 4.0 inches of rain in the past 3 days. Additional rainfall today poses a concern for flash flooding as heavy downpours occur with some of the stronger showers and thunderstorms. Lower valley locations may experience elevated flows in small streams, especially near Mount Graham and in the White Mountains. * Flooding of normally dry washes, small streams, low water crossings, and poorly drained intersections is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. Be especially cautious at night when it is harder to recognize the dangers of flash floods. If Flash Flooding is observed...act quickly. Turn around and take another route. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$
1 follow-up statement
637 WGUS65 KTWC 160115 FFATWC Flood Watch National Weather Service Tucson AZ 615 PM MST Sun Jul 15 2018 AZZ505-506-509>511-160215- /O.CAN.KTWC.FF.A.0002.000000T0000Z-180716T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ South Central Pinal County-Southeast Pinal County- Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains- 615 PM MST Sun Jul 15 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of Southeast Arizona has been cancelled as the threat of heavy rain has greatly diminished. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 2:59 AM MST, 6 hours 36 minutes earlier.
Area forecast discussion, Jul 15, 2:59 AM MST, 6 hours 36 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 259 AM MST Sun Jul 15 2018 .SYNOPSIS...Plenty of moisture and instability will remain in place to support daily showers and thunderstorms into next week. Some storms will generate strong winds and heavy rain. With the storms, temperatures will generally remain below average. && .DISCUSSION...A decaying circulation from an MCS is drifting southward into the Tucson Metro area this morning. With the soupy atmosphere and remnant largely untapped elevated convective potential, it will start the day out with showers accompanied by embedded isolated thunderstorms. Slow movement with an emphasis on heavy rainfall. That will generally bypass the normal diurnal cycle of storms with a worked-over atmosphere in many locations limiting afternoon re-development. We'll see if any outflows or other lower to mid level features bring evening and overnight activity once again. Beyond that, the start of the work week will be governed by a strengthening ridge with a rough consolidation north of our area and a resulting easterly flow. Initially we will continue to have plenty of moisture for storms, and with a little better storm level flow. Add in an inverted trough across Chihuahua Monday and Sonora Tuesday, and we should keep the monsoon going strong the first half of the week. The second half of the week, operational and ensemble means strengthen the ridge through the desert southwest with a new center consolidating immediately east of our area. We'll keep enough moisture around for storms, but we may start to warm a little in mid levels. Combined with a weaker flow, that might slow us down a little with a down day or two later this week. With fewer storms and stronger high pressure, temperatures will jump back up to several degrees above average by next weekend. Any breaks will be brief though. It largely depends on the location of the high. && .AVIATION...Valid through 16/12Z. Isolated to scattered -SHRA are currently progressing NW to SE across the area this morning. With abundant cloud cover, SHRA may struggle to develop embedded TSRA, but isolated storms can't be totally ruled out. Cloud bases range 5k-10k ft AGL with BKN-OVC clouds above 20k ft AGL. Surface winds remain below 12 kts through the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep moisture continues to reside over the region allowing for the development of showers and thunderstorms. The pattern begins to gradually shift by the middle of next week reducing the probability of precipitation, but isolated storms could still develop, especially over the higher terrain. Temperatures also look to warm several degrees above normal. 20-ft winds remain below 15 mph, although the Upper Gila River Valley will experience gustier northwesterly winds at times. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer/Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:32 PM MST | Dust Storm Advisory | TWC | Pinal | 88 min |
| Jul 15, 12:20 PM MST | Special Weather Statement | TWC | 40 min |
Nearby
Flash Flood Watches in Arizona, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.